North Carolina, 2005

Lightning Strike in North Carolina, July 27, 2005

July 27, 2005 · NWS RAH · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 27, 8:54 PM EST, 36 minutes earlier.

Area forecast discussion, Jul 27, 8:54 PM EST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
954 PM EDT WED JUL 27 2005

.SHORT TERM (REST OF TONIGHT)...
ONLY MINOR CHANGES MADE IN THE FORECAST PARAMETERS IN THE LATE
EVENING UPDATE.  WINDS HAVE BEEN GIVEN A MORE NORTHERLY COMPONENT
FOR LATE TONIGHT AND THURSDAY BASED ON LATEST GUIDANCE SHIFTING THE
SURFACE TROUGH EAST OF THE CWA BY DAYBREAK.  THE GSO 00Z RAOB SHOWED
SIGNIFICANT INSTABILITY...BUT STILL LACKING MOISTURE.  POPS HAVE
BEEN SMOOTHED SOMEWHAT BUT STILL IMPLY 30-40 PERCENT COVERAGE FOR
SCATTERED SHOWERS AND TSTMS OVERNIGHT. -RFG
&&

.PREVIOUS DISCUSSION...
(ISSUED 230 PM EDT WED JUL 27 2005)

SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...
UPPER RIDGE SLUGGISH TO BREAK DOWN(SLOWER THAN MODELS SUGGESTED) AS
CWA BASICALLY CLOUD FREE...A FEW CU STARTING TO DEVELOP. MODEL
TRENDS CONTINUE TO SHOW SOME FAIRLY GOOD DYNAMICS FOR A PERIOD OF
SHOWERS AND THUNDERSTORMS DEVELOPING LATER THIS EVENING INTO THE
EARLY MORNING HOURS. THESE SHOWERS/THUNDERSTORMS AIDED BY
CONVERGENCE ALONG SURFACE BOUNDARY (PIEDMONT TROUGH BECOMING MORE
PRONOUNCES)...LIFT AND SOME JET DYNAMICS. GFS INDICATING COLUMN
MOISTENING AND PRECIPITABLE INCREASING TO 2+ BY 06Z BUT NAM/ETA
DRIER...PRECIPITABLE WATERS INCREASE TO 1.7-1.8.
FWC/MET MOS POPS LESS THAN 20 PERCENT FOR TONIGHT...MAV 40-50
PERCENT. WILL GO WITH AN INCREASING TREND OF CHANCE POPS LATER
TONIGHT WITH BEST CHANCE NORTHEAST SECTIONS TOWARD AND COUPLE HOURS
AFTER MIDNIGHT.
THURSDAY...STILL ON THE HOT SIDE BUT NOT LIKE PREVIOUS TWO DAYS.
HIGHS IN THE LOWER TO MID 90S. THESE TEMPERATURES WITH DEWPOINTS IN
THE LOWER AND MID 70S WILL EQUATE TO HEAT INDEX VALUES AROUND 105
DEGREE THRESHOLD IN THE AFTERNOON FOR MUCH THE CENTRAL AND EASTERN
SECTIONS. SO WILL ISSUE HEAT ADVISORY FOR THESE AREAS.
A BREAK IN THE HEAT WILL COME FRIDAY INTO THE WEEKEND AS HIGHS
DROP BACK INTO THE MID AND UPPER 80S...COULD SEE SOME READINGS CLOSE
TO THE 80 DEGREE MARK IN THE NORTHWEST SECTIONS.
COLD FRONT APPROACHING FROM THE WEST/NORTHWEST LATE IN THE DAY AND
WILL LINGER OVER THE AREA THROUGH THE REST OF THE PERIOD. SO EXPECT
A PERIOD OF SHOWERS/THUNDERSTORMS. WILL CONTINUE POPS IN THE LIKELY
CATEGORY THROUGH THE PERIOD. ADDITIONALLY INSTABILITY/LIFT...HIGH
MOISTURE CONTENT(PRECIP WATERS OVER 2.0)...UPPER DIVERGENCE/LOW
LEVEL CONVERGENCE ALONG LINGERING SURFACE BOUNDARY WILL PROVIDE THE
POTENTIAL FOR LOCALLY HEAVY RAINS AS EXPECT REPEAT/SLOW MOVING
STORMS. LOOKS LIKE AREA GOING FROM A PERIOD OF INTENSE HEAT TO
POTENTIAL FOR FLOODING.

LONG TERM (SUNDAY THROUGH WEDNESDAY)...
HPC GUIDANCE GENERALLY ACCEPTED WITH MODIFICATION.
WET TREND CONTINUES FOR THE END OF THE WEEKEND. THEN ACTIVITY WILL
GRADUALLY DECREASE THE FIRST HALF OF THE NEW WEEK. WITH MID LEVEL
TROUGH AND CONVERGENCE IN VICINITY OF SURFACE BOUNDARY AND FAIRLY
DEEP MOISTURE (PRECIPITABLE WATERS OVER 2.0) WILL RESULT IN
CONTINUED CONVECTION THE END OF THE WEEKEND INTO THE FIRST HALF
OF NEXT WEEK.

AVIATION...

COLD FRONT STRETCHING FROM PENNSYLVANIA TO TEXAS WILL MOVE SLOWLY
SOUTHEAST TONIGHT. WINDS OVER THE CWA WILL SHIFT TO THE SOUTH AND
SOUTHWEST INCREASING MOISTURE OVER THE AREA. WITH THE INCREASE IN
MOISTURE WILL COME THE THREAT OF SHOWERS AND THUNDERSTORMS LATER
TONIGHT. VFR CIGS/VSBYS EXCEPT MVFR IN THUNDERSTORMS.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY FOR NCZ007>011-024>028-040>043-075>078-084>086-
088-089 FROM NOON THURSDAY TO 5 PM THURSDAY.
&&

SHORT TERM...RFG
Hazardous weather outlook, Jul 27, 4:03 AM EST, 17 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
503 AM EDT WED JUL 27 2005

NCZ007>011-021>028-038>043-073>078-083>086-088-089-280915-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
503 AM EDT WED JUL 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

VERY HOT CONDITIONS WILL CONTINUE TODAY. THE HEAT COMBINED WITH
THE HUMIDITY WILL CREATE HEAT INDEX VALUES AT OR ABOVE 110 DEGREES
OVER THE EASTERN PIEDMONT...COASTAL PLAIN AND SANDHILLS THIS
AFTERNOON. THE HEAT INDEX IN THE NORTHERN AND WESTERN PIEDMONT
WILL REACH BETWEEN 105 AND 110 DEGREES. REFER TO THE PRODUCT
RDUNPWRAH FOR FURTHER DETAILS.

ISOLATED TO SCATTERED STRONG THUNDERSTORMS ARE POSSIBLE LATE DAY
AND THIS EVENING OVER THE NORTHERN PIEDMONT AND THE NORTHERN
COASTAL PLAIN. THE MAIN HAZARDS FROM THESE STORMS WILL BE NUMEROUS
TO NEARLY CONTINUOUS LIGHTNING STRIKES AND WIND GUSTS UP TO 40
MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE THREAT FOR SHOWERS AND THUNDERSTORMS WILL INCREASE ACROSS
CENTRAL NORTH CAROLINA LATE THURSDAY THROUGH FRIDAY AND PERSIST
INTO EARLY NEXT WEEK. DUE TO THE MOIST AIRMASS AND THE POTENTIAL
FOR THE STORMS TO MOVE REPEATEDLY ACROSS THE SAME
LOCATION...LOCALLY EXCESSIVE RAINFALL IS POSSIBLE...ESPECIALLY
FRIDAY INTO SATURDAY. THIS MAY LEAD TO LOCALIZED FLOODING
PROBLEMS. THE STORMS WILL ALSO PRODUCE FREQUENT LIGHTNING AND WIND
GUSTS UP TO 35 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The Raleigh/Durham radar (KRAX), 52 km away, was scanning. The volume nearest the first event began at 02:31 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Wilson

When
July 27, 9:30 PM EST
Where
Wilson County, Wilson
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
35.705, -77.919 (the zone’s center; the record gives no point)

Lightning started a fire in a house on Joel Lane.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2005Every state in 2005This day in weather historyWarnings in North Carolina, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469937.